Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 51, NWS Memphis, TN

April 8, 2014Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 8, 2014, 2:00 PM CDT for Monroe County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2014, 2:00 PM CDT (19:00 UTC)
Expired
Apr 8, 2014, 2:45 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 14 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:48 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 8, 12:48 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CDT TUE APR 8 2014

.UPDATE...

UPDATED TO INCLUDE 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1039 AM CDT TUE APR 8 2014/

UPDATE...

UPDATED TO REMOVE MORNING WORDING AND EXPAND LIKELY POPS TO THE
ENTIRE AREA.

&&

.DISCUSSION...

AN UPPER LEVEL TROUGH AXIS WILL SWING ACROSS THE MID SOUTH TODAY
WITH VERY COLD MID LEVEL TEMPERATURES RANGING FROM -24C EAST TO
-28C WEST WHICH SHOULD STEEPEN LAPSE RATES. THE ATMOSPHERE WILL
CONTINUE TO DESTABILIZE BY EARLY THIS AFTERNOON WITH AFTERNOON
MLCAPE VALUES BETWEEN 400-800 J/KG AND LI/S AROUND -2C. THIS
SHOULD SUPPORT A FEW STRONGER THUNDERSTORMS THIS AFTERNOON WITH
THE POTENTIAL FOR HAIL AND NUMEROUS CLOUD TO GROUND LIGHTNING
STRIKES. ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH SEVERE HAIL
POSSIBLE. STORMS MAY ALSO PRODUCE GUSTY WINDS AS INVERTED-V TYPE
SOUNDINGS WERE NOTED ON MORNING REGIONAL SOUNDINGS. THE GREATEST
POTENTIAL FOR STRONGER STORMS SHOULD BE EAST OF THE MISSISSIPPI
RIVER WHERE GREATER HEATING AND INSTABILITY SHOULD RESIDE.

LIKELY POPS HAVE BEEN EXPANDED TO THE ENTIRE AREA AS SHOWERS AND
THUNDERSTORMS SHOULD BECOME NUMEROUS IN COVERAGE BY THIS
AFTERNOON. UPDATED ZONES...GRIDS...AND HAZARDOUS WEATHER OUTLOOK
HAVE BEEN UPDATED.

JLH

&&

.PREV DISCUSSION... /ISSUED 249 AM CDT TUE APR 8 2014/

AN UPPER TROF WILL MOVE INTO THE MIDSOUTH THIS MORNING AND WILL
PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME
THUNDERSTORMS MAY BECOME STRONG TO SEVERE PRODUCING HAIL. CLOUDS
AND CONVECTION WILL KEEP TEMPERATURES BELOW NORMAL. EXPECT HIGHS
IN THE UPPER 50S TO LOWER 60S.

SOME LINGERING THUNDERSTORMS MAY OCCUR THIS EVENING ACROSS NORTH
MISSISSIPPI BUT BY MIDNIGHT EXPECT ALL CONVECTION TO BE EAST OF
THE MIDSOUTH. CLOUDS WILL BEGIN CLEARING AS HIGH PRESSURE BUILDS
INTO THE REGION. LOWS WILL BE IN THE UPPER 30S TO LOWER 40S.

HIGH PRESSURE WILL SETTLE OVER THE REGION ON WEDNESDAY. EXPECT
HIGHS IN THE LOWER TO MID 60S UNDERNEATH SUNNY SKIES.

HIGH WILL SHIFT EAST BY THURSDAY. THIS WILL ALLOW FOR SOUTHERLY
WINDS TO BRING WARMER TEMPERATURES INTO THE CWA FOR THE END OF THE
WEEK INTO NEXT WEEKEND. EXPECT HIGHS TO RANGE FROM THE MID 70S TO
THE LOWER 80S.

DRY CONDITIONS WILL MAINLY PREVAIL THROUGH SUNDAY. THE ONE CAVEAT
MAY BE A FEW SHOWERS OR THUNDERSTORMS OCCURRING NEAR THE AR/MO AND
KY/TN BORDER LATE THURSDAY NIGHT INTO FRIDAY AS A FRONT STALLS OUT
IN THE VICINITY. HOWEVER THE LIKELIHOOD IS RATHER LOW. FRONT WILL
LIFT BACK TO THE NORTH BY FRIDAY NIGHT.

ON SUNDAY...EXPECT SOME WARM AIR ADVECTION SHOWERS TO OCCUR IN THE
MORNING. THESE SHOWERS SHOULD DISSIPATE BY THE AFTERNOON HOURS.
BETTER CHANCES OF RAIN WILL COME SUNDAY NIGHT INTO MONDAY AS A
COLD FRONT PUSHES INTO THE REGION. HAVE LIKELY POPS GOING FOR
AREAS WEST OF THE MISSISSIPPI RIVER SUNDAY NIGHT AND FOR AREAS
EAST OF THE MISSISSIPPI RIVER ON MONDAY. TEMPERATURES WILL RETURN
TO THE 60S FOR HIGHS BEHIND THE FRONT.

KRM

&&

.AVIATION...

18Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THIS
AFTERNOON AS AN UPPER LEVEL LOW PRESSURE SYSTEM SWINGS THROUGH.
MAINLY VFR CONDS ARE EXPECTED THROUGH THE PERIOD...BUT ADDED
TEMPO MVFR VSBYS AND CEILINGS THIS AFTERNOON TO COINCIDE WITH THE
BEST CHANCE OF THUNDERSTORMS. IN ADDITION...HAIL AND STRONG WINDS
WILL ALSO BE POSSIBLE WITH THESE LOW TOPPED STORMS AS THE
ATMOSPHERE IS SLIGHTLY UNSTABLE. ALL CONVECTIVE ACTIVITY AND RAIN
IS EXPECTED TO MOVE OUT OF THE REGION AFTER SUNSET AT JBR...MEM..AND
MKL...WITH TUP AROUND 09/04Z. WINDS WILL INITIALLY BE FROM THE
WEST SHIFTING NORTHWEST THIS AFTERNOON 10 KTS GUSTING TO 20
KTS...RELAXING TO AROUND 6 KTS THROUGH THE REST OF THE PERIOD.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 8, 11:03 AM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1103 AM CDT TUE APR 8 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091815-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1103 AM CDT TUE APR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL RESIDE
EAST OF THE MISSISSIPPI RIVER WHERE THE GREATEST INSTABILITY WILL
EXIST. IN THESE AREAS...LARGE HAIL AND GUSTY WINDS WILL BE
POSSIBLE WITH ANY STORM THAT REACHES SEVERE LIMITS. FURTHER
WEST...STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER PORTIONS OF THE MID
SOUTH...ESPECIALLY ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 12:25 PM CDTRiver Flood WarningMEGDyer, Lauderdale5 days
Apr 8, 12:25 PM CDTRiver Flood WarningMEGLauderdale, Tipton5 days
Apr 8, 1:53 PM CDTSevere Thunderstorm WarningMEGHardeman, Haywood, Madison52 min
Apr 8, 7:04 AM CDTDense Fog AdvisoryMEGAlcorn, Itawamba, Lee, Monroe, Prentiss, Tishomingo2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.